Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Tucson, AZ

July 16, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 16, 2018, 10:45 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 10:45 PM MST (05:45 UTC)
Expired
Jul 17, 2018, 1:15 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2430 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS55 KTWC 170545
FFWTWC
AZC009-170815-
/O.NEW.KTWC.FF.W.0006.180717T0545Z-180717T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1045 PM MST MON JUL 16 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 115 AM MST.

* At 1044 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Mt Graham and the surrounding area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Graham, Bonita, Fort Grant, Frye Mesa Dam and Swift Trail
  Junction.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Frye burn scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

This includes the following streams and drainages...Stockton Wash...
Twilight Creek...Gibson Creek...Oak Draw...Ash Creek...Marijilda
Wash...Gillespie Wash...Noon Creek...Frye Creek...Jacobson Creek.

This includes Route 266 between mile markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001

$$

Meyer
2 follow-up statements
017 
WGUS75 KTWC 170658
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1158 PM MST MON JUL 16 2018

AZC009-170815-
/O.CON.KTWC.FF.W.0006.000000T0000Z-180717T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
1158 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 1155 PM MST, showers and thunderstorms were diminishing in and 
around Mt Graham and the Frye burn scar areas, however heavy flow 
and runoff will continue from earlier rainfall amounts in excess of 
1 inch.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Mount Graham, Bonita, Fort Grant, Frye Mesa Dam and Swift Trail
Junction.

This includes the following streams and drainages...Stockton Wash...
Twilight Creek...Gibson Creek...Oak Draw...Ash Creek...Marijilda 
Wash...Gillespie Wash...Noon Creek...Frye Creek...Jacobson Creek as 
well as some drainage into the Gila River.

This includes Route 266 between mile markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001

$$

Meyer
748 
WGUS75 KTWC 170806
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
106 AM MST TUE JUL 17 2018

AZC009-170815-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-180717T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
106 AM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 115 AM MST...

The heavy rain has ended. Heavy flow will continue in streams and 
washes, but flash flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3278 10973 3254 10970 3248 10995 3274 11001

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:22 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 16, 9:22 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
922 PM MST Mon Jul 16 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Some storms will generate strong winds
and heavy rain. Partial drying from the east may lead to reduced
thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...Scattered heavy rainers this afternoon and evening
with a few storms getting strong. Very moist atmosphere which is
evident on the 00z Tucson sounding with PW value of 1.85". Blended
PW imagery showed large area of PW values between 1.80" to 2"
across Pima and Santa Cruz counties. Much drier air resides over
NM with values in the 1.1" to 1.3" range. Todays activity being
driven by approaching inverted trof, which extended from Chihuahua
MX north into New Mexico.

Radar at 915 pm showed shower/TS activity across western/central
Pima county moving SW, an area of light to moderate rain across
south central Pinal county moving SW and finally a line of showers
and thunderstorms extending from southern Greenlee county south
across far eastern Cochise county moving W. This eastern area of
activity will continue to move west next several hours but start
to fall apart as it moves into more stable atmosphere across
western Graham/NW Cochise counties left behind after this
afternoons activity.

The above mentioned inverted trof will move across the area and
Sonora MX Tuesday. Debris clouds hanging around Tuesday will slow
development of storms with the main concern tomorrow evening
being heavy rainers, especially west of Tucson.

&&

.AVIATION...Valid through 18/00Z.
Isolated to scattered SHRA/TSRA through early Tuesday morning and
then once again Tuesday afternoon. Cloud bases 8k-12k ft AGL with
SCT- BKN clouds above 20k. Winds remain below 12 kts through the
period, with stronger gusts possible around TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active weather pattern will continue to produce
showers and thunderstorms, mainly during the afternoon and evening
hours. Toward the middle of the week, a shift begins to take place
bringing in drier air and reducing rain chances. However, isolated
storms could still develop, especially over the higher terrain.
Temperatures also gradually warm through the week. 20-ft winds
remain below 15 mph, although the Upper Gila River Valley will
experience gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 4:49 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST MON JUL 16 2018

AZZ503-504-513-170030-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
449 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST...

At 447 PM MST, Doppler radar was tracking a line of strong
thunderstorms extending from west of the Tucson International
airport to 11 miles southeast of Green Valley. Movement was west
southwest at 20 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
South Tucson, Green Valley, Sahuarita, Drexel Heights, Rio Rico,
Three Points, Tubac, Patagonia, Amado, Tumacacori, San Xavier
Mission, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 11138 3144 11113 3155 11068 3216 11099
TIME...MOT...LOC 2347Z 073DEG 16KT 3210 11114 3173 11086

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 16, 6:32 PM MSTSevere Thunderstorm WarningTWCPinal23 min
Jul 17, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 17, 4:36 PM MSTDust Storm WarningTWCPima84 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.